Hail, Niobrara
- When
- August 5, 2:05 PM MST to 2:07 PM MST
- Where
- Niobrara County, 11 mi NW of Lance Creek
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.143, -104.794
Quarter size hail was reported 10 miles northeast of Manning Ranch.
Thunderstorms produced large hail in parts of Niobrara and Goshen counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail in parts of Niobrara and Goshen counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 5, 12:17 PM MST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 117 PM MDT TUE AUG 5 2014 .SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY NIGHT) ISSUED AT 230 PM MDT TUE AUG 5 2014 WATER VAPOR IMAGERY STILL SHOWING MONSOONAL MOISTURE OVER THE STATE OF WYOMING THIS AFTERNOON...BUT A LARGE DRY SLOT CONTINUES TO EDGE NORTHEAST FROM UTAH AND SOUTHWESTERN COLORADO. PLUME OF DEEPEST MOISTURE IS NOW OFF TO OUR EAST IN CENTRAL NEBRASKA AND SOUTH DAKOTA. AT THE SURFACE...THE FRONTAL BOUNDARY THAT MOVED INTO THE AREA LAST NIGHT AND THIS MORNING IS LAYING UP AGAINST THE LARAMIE RANGE AND IS THE FOCUS FOR SHOWERS AND THUNDERSTORM DEVELOPMENT. MOSAIC RADAR SHOWS CONVECTION CONCENTRATED EAST OF THE LARAMIE RANGE AND ACROSS THE SOUTHERN PANHANDLE SO FAR TODAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN WYOMING AND NORTHWESTERN COLORADO CONTINUE TO MOVE NORTHEAST. SOME OF THIS ACTIVITY WILL MAKE ITS WAY INTO CARBON AND ALBANY COUNTIES THIS AFTERNOON IF IT HOLDS TOGETHER. MINOR WAVE SEEN ON WATER VAPOR IMAGERY WILL TRACK FROM SOUTHWEST WYOMING THROUGH CENTRAL WYOMING AND THEN EAST IN SOUTH DAKOTA THROUGH THE AFTERNOON. THIS SHOULD AID IN INCREASING PRECIP COVERAGE. LATEST HRRR FORECAST SHOWS BANDS OF SHOWERS/TSTMS DEVELOPING OVER THE LARAMIE RANGE...THEN MOVING EAST NORTHEAST INTO THE PANHANDLE THIS AFTERNOON. COULD SEE A MARGINALLY SEVERE THUNDERSTORM EVENT ACROSS THE NORTHERN PANHANDLE TODAY WITH SBCAPES AROUND 1200-1400 J/KG AROUND ALLIANCE AND CHADRON. THEY ARE STILL CAPPED PRETTY GOOD THOUGH SO FAR. NAM SOUNDINGS SHOWING THIS CAP BREAKING AROUND 21Z OR SO AND HRRR SHOWING A PRETTY STRONG CELL DEVELOPING SOUTH OF MONTROSE IN SIOUX COUNTY OUT IN THE NORTHERN PANHANDLE BY LATE AFTERNOON. WITH THE SHORTWAVE MOVING THROUGH THE AREA THIS EVENING...THE FRONTAL SYSTEM BEGINS TO BE LIFTED NORTHEAST. SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN COVERAGE ACROSS EXTREME SOUTHEAST WYOMING AND THE SOUTHERN PANHANDLE THIS EVENING. SHOWERS AND THUNDERSTORMS RETURN WEDNESDAY AFTERNOON WITH THE ECMWF AND NAM/WRF MODELS IN GOOD AGREEMENT. BEST AREA FOR CONVECTION LOOKS TO BE EAST OF THE LARAMIE RANGE AND THE PANHANDLE BY MID AFTERNOON PERSISTING INTO MID EVENING BEFORE TAPERING OFF WITH LOSS OF DAYTIME HEATING. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 1159 AM MDT TUE AUG 5 2014 THURSDAY...EVEN THOUGH RIDGING ALOFT WILL LIMIT AREAL THUNDERSTORM COVERAGE...LOOKS LIKE ENOUGH LOW AND MID LEVEL MOISTURE FOR LATE DAY ISOLATED TO SCATTERED THUNDERSTORMS...MOST NUMEROUS FROM SIDNEY TO CHADRON WHERE UPWARD VERTICAL MOTION WILL BE MOST PRONOUNCED. FRIDAY...INCREASE IN LOW AND MID LEVEL MOISTURE ALONG WITH A WELL PRONOUNCED LOW AND MID LEVEL THETA-E RIDGE AXIS WILL AID IN AT LEAST SCATTERED AFTERNOON THUNDERSTORMS EAST OF INTERSTATE 25. SATURDAY...AS THE ATMOSPHERE DRIES SOMEWHAT FROM FRIDAY...WE EXPECT A CORRESPONDING DECREASE INT THE AREAL THUNDERSTORM COVERAGE. BEST CHANCES FOR STORMS WILL BE ALONG WESTERN NEBRASKA WHERE A LOW LEVEL CONVERGENCE AXIS IS PROGGED TO DEVELOP. SUNDAY/TUESDAY...ISOLATED LATE DAY THUNDERSTORMS WILL OCCUR WITH ADEQUATE LOW AND MID LEVEL MOISTURE AND WEAK LOW LEVEL UPSLOPE EAST WINDS. MONDAY...MINIMAL THUNDERSTORM CHANCES WITH RIDGING ALOFT AND LIMITED LOW AND MID LEVEL MOISTURE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING) ISSUED AT 1047 AM MDT TUE AUG 5 2014 USED LATEST HRRR MODEL RUN TO DETERMINE PRECIP LOCATION AND TIMING FOR OUR SOUTHEAST WYOMING AND NEBRASKA PANHANDLE TAFS THIS AFTERNOON. THIS MODEL HAS BEEN DOING VERY WELL ON CONVECTIVE INITIATION AND TIMING. IFR STRATUS TO RETURN LATE TONIGHT FOR THE NORTHERN PANHANDLE AS WELL. && .FIRE WEATHER... ISSUED AT 230 PM MDT TUE AUG 5 2014 MONSOONAL MOISTURE FROM THE SOUTHWEST WILL CONTINUE TO BRING THE AREA CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. AFTERNOON HUMIDITIES EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS THROUGH SATURDAY...MAINLY FALLING TO THE LOW TO MID 20 PERCENT RANGE. EXPECT FAIR OVERNIGHT RECOVERIES IN HUMIDITY WEST OF THE LARAMIE RANGE WITH EXCELLENT RECOVERIES EAST. DECREASING COVERAGE OF SHOWERS AND THUNDERSTORMS FROM TODAY ON FOR THE MOST PART AS MONSOONAL MOISTURE GETS SHUNTED SOUTH AND EAST. WINDS TO REMAIN LIGHT THROUGH THE WEEK AS WELL...KEEPING ELEVATED FIRE WEATHER CONDITIONS IN CHECK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CLAYCOMB LONG TERM...RUBIN AVIATION...CLAYCOMB FIRE WEATHER...CLAYCOMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 342 AM MDT TUE AUG 5 2014 WYZ101>119-060945- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 342 AM MDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...HEAVY RAIN AS WELL AS SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-060945- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 342 AM MDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...HEAVY RAIN AS WELL AS SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 241 PM MDT TUE AUG 5 2014 WYZ102-052115- NIOBRARA COUNTY WY- 241 PM MDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 315 PM MDT... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LUSK...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL NIOBRARA COUNTY. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4295 10418 4277 10415 4277 10453 4289 10456 TIME...MOT...LOC 2041Z 265DEG 16KT 4283 10443 MAZUR
The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported 10 miles northeast of Manning Ranch.
Quarter size hail was reported 10 miles southeast of Jay Em.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525930, 525952.